Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 51, NWS Morristown, TN

May 27, 2018Loudon County, Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 27, 2018, 6:41 PM EDT for Loudon County, Roane County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2018, 6:41 PM EDT (22:41 UTC)
Expired
May 27, 2018, 7:30 PM EDT
In force
49 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Loudon County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 101 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:24 PM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 27, 3:24 PM EDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
324 PM EDT Sun May 27 2018

.SHORT TERM...(Tonight and Monday)...
Modest diurnal heating this afternoon has allowed for building of
instability across the higher terrain of east TN and southwest
VA/NC.  With that, a few scattered showers and thunderstorms have
initiated, all amidst weak steering flow aloft.  Therefore, am
expecting some additional development along any outflow boundaries
through the evening, thus the fcst features widespread likely pops.
Some heavy rainfall cannot be ruled out with these storms,
especially given weak motions.  Otherwise, partly/mostly sunny skies
will prevail ahead of sunset tonight.  Am expecting convective
coverage to diminish through most of the overnight, however with
enough elevated instability present to support a few rogue showers.
Toward sunrise guidance favors the the first tropical-like wave of
moisture advecting across the southern Appalachians in association
with TC Alberto's nearing landfall.  With that, modest moist sely
upsloping is expected across the southern facing slopes of southeast
TN and southwest NC providing some focusing for sustained convection
into/through mid morning Monday. Opted not to make any changes to
the current Flash Flood Watch with this issuance as the focus of
greatest QPF hasn't shifted.  Given fcst pwats approaching 1.9-2.0
inches, cannot rule out localized QPF amounts along the US64
corridor (especially in the upslope regions) of 2-3 inches through
the end of the period Monday evening. Elsewhere, think
scattered/numerous showers are a good bet, with chances being less
likely further north therefore pops are maximized in the likely
range across the south with chances northward.  High temperatures on
Monday will near normal levels.

.LONG TERM...(Monday night through Sunday)...
The extended continues to look unsettled and wet with abundant
tropical moisture as the remnants of Subtropical Storm Alberto move
inland across the Southeast CONUS. On Monday night, bands of rain,
some of which could be heavy, will become more likely as the
remnants of Alberto approach. The widespread cloud cover and
precipitation will continue to keep max temperatures closer to
normal and will keep minimum temperatures well above normal. PW
values of between 1.75 to 2.0 inches will be near the climatological
max for this time of year. The abundant moisture will continue
through at least the middle of the week with a continued chance for
heavy rainfall and localized flooding. When combined with
southerly/southeasterly winds ahead of Alberto, upslope flow along
the southern Cumberland Plateau and along the eastern slopes of the
Southern Appalachians may produce enhanced rainfall totals in these
areas. At this time, it looks like the best combination of tropical
moisture and lift will be Tuesday afternoon through Tuesday night
with highest rainfall totals across the southern Cumberland Plateau,
the southern valley, and SW NC. In addition to the localized flash
flooding threat from heavy rain, will have to monitor rivers that
originate in western NC, the Sequatchie River, and rivers and creeks
across the southern valley as runoff may lead to river rises toward
the middle of the week. The ECMWF and GFS have shown good agreement
and run to run consistency over the past couple of days. Global
models continue to show the remnant center of Alberto moving
northward across Middle TN Tuesday night and Wednesday and moving
into the Great Lakes region by Thursday and Friday. This would lead
to some drier weather and lower PoPs late in the week. There could
be a frontal boundary or weak trough move through late in the week
which could lead to some additional rain and thunderstorms, but do
not feel comfortable going above chance PoPs at this time. Overall,
late next week and next weekend look to be much drier at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             68  81  70  79 /  50  50  80  90
Knoxville McGhee Tyson Airport, TN  67  80  68  82 /  40  40  60  70
Oak Ridge, TN                       67  81  69  82 /  40  30  60  80
Tri Cities Airport, TN              64  79  65  81 /  40  40  50  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch from 8 PM EDT this evening through Monday
     evening for Cherokee-Clay.

TN...Flash Flood Watch from 8 PM EDT this evening through Monday
     evening for Blount Smoky Mountains-East Polk-Sevier Smoky
     Mountains-Southeast Monroe.

VA...None.
&&

CDG/JB
Hazardous weather outlook, May 27, 3:41 PM EDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Morristown TN
341 PM EDT Sun May 27 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
341 PM EDT Sun May 27 2018 /241 PM CDT Sun May 27 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are expected this
afternoon and evening. The primary threats from any of these
storms will be cloud to ground lightning and heavy rainfall. Any
locations that have received recent heavy rainfall could see an
enhanced threat of localized flash flooding with additional
accumulations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Moisture associated with subtropical storm Alberto will spread
across the region in earnest beginning early Monday morning and
lasting through late Tuesday night or early Wednesday morning.
This has the potential to bring occasional heavy rainfall to the
Southern Appalachian Region. This may lead to localized flash
flooding. In addition, river rises may occur midweek due to the
heavy rain and runoff, especially those rivers which originate in
western North Carolina.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, but reports of flooding or
severe weather is appreciated.

CDG

In the hours before

Special weather statement, May 27, 5:40 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Morristown TN
540 PM EDT SUN MAY 27 2018

TNZ070-073-074-272245-
Jefferson TN-Sevier Smoky Mountains TN-North Sevier TN-
540 PM EDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON AND CENTRAL
SEVIER COUNTIES UNTIL 645 PM EDT...

At 540 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pigeon Forge, or near Gatlinburg, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sevierville, Gatlinburg, Dandridge, Pigeon Forge, Pittman Center,
McMahan, Chestnut Hill, Harrisburg, Bird Crossing, Fairgarden, Kodak
and Great Smoky Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3595 8369 3595 8368 3597 8365 3598 8366
      3599 8365 3600 8367 3602 8367 3603 8331
      3572 8337 3572 8364
TIME...MOT...LOC 2140Z 172DEG 9KT 3579 8350

DH
Special weather statement, May 27, 5:59 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
559 PM EDT SUN MAY 27 2018

TNZ067-068-085-086-272245-
Northwest Monroe TN-Roane TN-Loudon TN-McMinn TN-
559 PM EDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUDON...
NORTHEASTERN MCMINN...NORTHWESTERN MONROE AND SOUTHEASTERN ROANE
COUNTIES UNTIL 645 PM EDT...

At 559 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving north at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sweetwater, Loudon, Madisonville, Fairview, Niota, Philadelphia,
Paint Rock and Murray Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3549 8463 3562 8465 3565 8462 3569 8463
      3571 8462 3573 8464 3571 8466 3572 8466
      3582 8467 3581 8434 3549 8441
TIME...MOT...LOC 2159Z 182DEG 11KT 3557 8452

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:14 PM EDTSpecial Weather StatementMRXBlount46 min
May 26, 10:58 PM EDTSpecial Weather StatementMRXBradley, McMinn, Polk47 min
May 26, 11:01 PM EDTSpecial Weather StatementMRXGrainger44 min
May 27, 4:25 AM EDTFlash Flood WatchMRXBlount, Monroe, Polk, Sevier40 hr
May 27, 3:14 PM EDTAreal Flood AdvisoryMRXCarter, Johnson2 hr
May 27, 4:45 PM EDTAreal Flood AdvisoryMRXSullivan2 hr
May 27, 5:20 PM EDTFlash Flood WarningMRXJohnson, Sullivan54 min
May 27, 5:26 PM EDTAreal Flood AdvisoryMRXSevier3 hr
May 27, 5:32 PM EDTAreal Flood AdvisoryMRXGreene, Washington118 min
May 27, 5:40 PM EDTSpecial Weather StatementMRXSevier65 min
May 27, 5:59 PM EDTSpecial Weather StatementMRXLoudon46 min
May 27, 7:10 PM EDTAreal Flood AdvisoryMRXAnderson, Knox, Loudon, Roane, Union2 hr
May 27, 7:27 PM EDTAreal Flood AdvisoryMRXBlount, Knox3 hr
May 27, 6:45 PM EDTSpecial Weather StatementMRXWise, City of Norton45 min
May 27, 7:02 PM EDTAreal Flood AdvisoryMRXWise, City of Norton118 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.